Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Maps which preserve graphs

Author: Van C. Nall
Journal: Proc. Amer. Math. Soc. 101 (1987), 563-570
MSC: Primary 54C10; Secondary 54F20, 54F50
MathSciNet review: 908670
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In 1976 Eberhart, Fugate, and Gordh proved that the weakly confluent image of a graph is a graph. A much weaker condition on the map is introduced called partial confluence, and it is shown that the image of a graph is a graph if and only if the map is partially confluent.

In addition, it is shown that certain properties of one-dimensional continua are preserved by partially confluent maps, generalizing theorems of Cook and Lelek, Tymchatyn and Lelek, and Grace and Vought. Also, some continua in addition to graphs are shown to be the images of partially confluent maps only.

References [Enhancements On Off] (What's this?)

  • [1] C. A. Eberhart, J. B. Fugate, and G. R. Gordh, Jr., Branchpoint covering theorems for confluent and weakly confluent maps, Proc. Amer. Math. Soc. 55 (1976), 409-415. MR 0410703 (53:14450)
  • [2] H. Cook and A. Lelek, Weakly confluent mappings and atriodic suslinean curves, Canad. J. Math. 30 (1978), 32-44. MR 481165 (81a:54031)
  • [3] M. K. Fort, Jr., Images of plane continua, Amer. J. Math. 81 (1959), 541-546. MR 0106441 (21:5173)
  • [4] E. E. Grace and E. J. Vought, Semi-confluent and weakly confluent images of tree-like and atriodic continua, Fund. Math. 101 (1978), 151-158. MR 518350 (80c:54032)
  • [5] A. Lelek, On topology of curves. II, Fund. Math. 70 (1971), 131-138. MR 0283765 (44:995)
  • [6] A. Lelek and E. D. Tymchatyn, Pseudo-confluent mappings and a classification of continua, Canad. J. Math. 27 (1975), 1336-1348. MR 0418022 (54:6066)
  • [7] S. Mazurkiewicz, Sur l'existence des continues indecomposables, Fund. Math. 25 (1935), 327-328.
  • [8] V. C. Nall, Weak confluence and $ W$-sets, Topology Proc. 8 (1983), 161-193. MR 738474 (85d:54042)
  • [9] J. T. Rogers, Orbits of higher-dimensional hereditarily indecomposable continua, Proc. Amer. Math Soc. (to appear). MR 806092 (86k:54054)
  • [10] G. T. Whyburn, Analytic topology, Amer. Math. Soc. Colloq. Publ., vol. 28, Amer. Math. Soc., Providence, R.I., 1963. MR 0182943 (32:425)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 54C10, 54F20, 54F50

Retrieve articles in all journals with MSC: 54C10, 54F20, 54F50

Additional Information

Keywords: Continuum, weakly confluent, partially confluent, suslinean, graph
Article copyright: © Copyright 1987 American Mathematical Society

American Mathematical Society